Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 30, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 17, 2001, 5:12 PM EDT for 4 counties in West Virginia. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 5:12 PM EDT (21:12 UTC)
- Expired
- May 17, 2001, 6:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Boone County, WV, Jackson County, WV, Kanawha County, WV, Roane County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:25 PM EDT | Thunderstorm Wind | Nitro, WV | Power lines were knocked down by fallen trees from Nitro thru Jefferson to Loudendale. |
| May 17, 5:35 PM EDT | Thunderstorm Wind | Racine, WV | Trees were knocked down on power lines near Costa. |
| May 17, 5:45 PM EDT | Hail 0.75 | Spencer, WV | |
| May 17, 5:50 PM EDT | Thunderstorm Wind | Hernshaw, WV | Power lines were cut by fallen trees along Route 94. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 172112 SVRRLX WVC005-035-039-087-172200- /NEW.KRLX.SV.W.0057.172112-172200/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 512 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KANAWHA COUNTY IN WEST VIRGINIA... BOONE COUNTY IN WEST VIRGINIA... ROANE COUNTY IN WEST VIRGINIA... JACKSON COUNTY IN WEST VIRGINIA... * UNTIL 600 PM EDT... * AT 507 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF RIPLEY TO 13 MILES SOUTHWEST OF MADISON...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...SPENCER...NITRO AND CHARLESTON. <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 17, 2:35 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 235 PM EDT THU MAY 17 2001 AFTN SUNSHINE HAS PROVIDED A DIFFERENTIAL HEATING BNDRY FOR APPROACHING BOW ECHO MVNG THRU OH AND KY ATT. OVRLL SYS MVMNT IS WEAKENING WITH ENVIRONMENT UPSTREAM HVNG A WKR WND FLO. MAIN CONCERN TNGT IS ONCE THIS TSTM COMPLEX MVS THROUGH WHAT HAPPENS AFTERWARDS. WK BNDRY SETTING UP ACR KY CUD BE FOCUS MECHANISM ALSO WITH H7-H5 VORT MAX MEANDERING THROUGH CWA OVRNGT. SO WL KEEP CRRNT FCST OF LKLY POPS AND UP THE MINS A TAD. ALSO WITH PWATS ABV 1.5 INCHES AND A WARM CLD DEPTH OVR 10KFT HVY PSBL...SO FLASH FLOOD WATCH CONTS THROUGH 8AM FRI MRNG. SIMILAR PATTERN SAT BUT SUBSTANTIAL DIFFERENCES BETWEEN MDLS IN PLACEMENT OF SFC LO AND WHERE THE PRECIP IS ORIENTED. AVN DVLPS SFC LO FASTER AND DEEPER THAN THE ETA WITH PRECIP POST FRONTAL. BY F+48 AVN PUSHES LO ALL THE WAY TO D.C. WHILE ETA KEEPS SFC CYCLONE ACR SDF VCNTY. GVN ALL THIS PRECIP WL BE DRIVEN BY CONV COMPLEXES AND NCEP SUITE HAS TUFF TIME DIAGNOSING THESE MESOSCALE FEATURES. SO CONFIDENCE IS LOW IN ALL SLTNS. PDS 2-4...CONT SHRA/TSRA THREAT WITH THINKING THAT CLDFRNT WONT PUSH THROUGH TIL SOMETIME SAT. SO ACTIVE WX TIL THEN AS COMPLEXES PASS THRU IN THE AFTN AND EVNG HRS. WITH SLOW PROGRESSION OF FRNT FFA MAY NEED TO BE XTNDD BY MID SHIFT. OF COURSE THIS ALL DEPENDS ON HOW MUCH QPF FALLS TNGT. BACKING NEXT SYS OFF TIL TUES AND WL BE SLOWER THAN PVS THOUGHT. THIS MAY PRODUCE A PROLONG PD OF SHRA AND TSTM STARTING TUES. OTRW REST UNCHANGED COORD WITH PIT...RNK .RLX... WV...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES WVZ005>009...WVZ013>018...WVZ024>027...WVZ033>037. VA...FLASH FLOOD WATCH TIL 12Z FRI FOR VAZ003>004. KY...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES KYZ101>103...KYZ105. OH...FLASH FLOOD WATCH TIL 12Z FRI FOR FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/
In the hours before
Special weather statement, May 17, 1:08 PM EDT, 4 hours 4 minutes before
KYZ101>103-OHZ066-075-083>087-171900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 108 PM EDT THU MAY 17 2001 THIS IS A SPECIAL WEATHER STATEMENT...FOR THE COUNTIES OF PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA...AND LAWRENCE IN SOUTHEAST OHIO...PLUS THE COUNTIES OF GREENUP... BOYD...AND CARTER IN NORTHEAST KENTUCKY. ONE ROUND OF SHOWERS AND THUNDERSTORMS WILL LIKELY ARRIVE...FROM THE WEST...BETWEEN 2:30 AND 3:30 THIS AFTERNOON. A WIND GUST MAY ACCOMPANY THE LEADING EDGE...OR ONSET...OF THE RAIN. GUSTS OF 30 TO 40 MPH ARE LIKELY. THE OHIO COUNTIES REMAIN UNDER A SEVERE THUNDERSTORM WATCH UNTIL 4 OCLOCK...FOR THE POSSIBILITY OF EVEN STRONGER WINDS OR HAIL. BRIEF DOWNPOURS ARE ALSO LIKELY IN KENTUCKY AND OHIO. THE AFFECTED SMALL STREAMS AND CREEKS WOULD RISE RAPIDLY. THE REGION REMAINS UNDER A FLASH FLOOD WATCH. .END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, May 17, 3:10 PM EDT, 2 hours 2 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 310 PM EDT THU MAY 17 2001 ...STRONG THUNDERSTORMS PUSHING INTO SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY AT MID AFTERNOON... THIS IS A SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY AND THE OHIO RIVER COUNTIES OF WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA AND LAWRENCE COUNTIES IN OHIO UNTIL 4 PM THIS AFTERNOON. A STRONG LINE OF THUNDERSTORMS WAS PUSHING INTO SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY AT 3 PM. A WIND GUST WILL LIKELY ACCOMPANY THE LEADING EDGE...OR ONSET...OF THE RAIN. GUSTS OF 30 TO 40 MPH ARE LIKELY. BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY WITH THESE STORMS AS THEY PUSH THROUGH OHIO AND KENTUCKY AND INTO WESTERN WEST VIRGINIA BY 5 PM. AFFECTED SMALL STREAMS AND CREEKS COULD RISE RAPIDLY. MOST OF THIS REGION REMAINS UNDER A FLASH FLOOD WATCH THROUGH TONIGHT. .END/ZINN
Special weather statement, May 17, 4:01 PM EDT, 1 hour 11 minutes before
OHZ066-075-083>087-172015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 401 PM EDT THU MAY 17 2001 THIS IS A SPECIAL WEATHER STATEMENT...FOR THE COUNTIES OF PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA...AND LAWRENCE IN SOUTHEAST OHIO. SEVERE THUNDERSTORM WATCH NUMBER 236 WHICH HAS BEEN IN EFFECT FOR MUCH OF SOUTHEASTERN OHIO HAS EXPIRED AT 4 PM. THE LINE OF THUNDERSTORMS HAS PRODUCED SOME SMALL HAIL AND GUSTY WINDS TO AROUND 40 MILES AN HOUR. HOWEVER...NO SEVERE WEATHER HAS BEEN NOTED. SHOWERS AND THUNDERSTORMS WILL BE LIKELY IN THIS AREA EARLY THIS EVENING...THEN DIMINISH TO SCATTERED SHOWERS FOR THE REMAINDER OF THE NIGHT. ALTHOUGH THERE MAY BE SOME HAIL AND GUSTY WINDS WITH THE STORMS...ONLY ISOLATED STORMS COULD APPROACH SEVERE LIMITS FOR THE NEXT 1 TO 2 HOURS. THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED FOR THIS AREA FOR NOW. SOME LOCALLY HEAVY RAIN IS POSSIBLE AND A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR THIS AREA. .END/ZINN
Local storm report, May 17, 4:44 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
444 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM ATHENS OH MPH TSTM WIND GUST
05/17/01 ATHENS LARGE TREES DOWN ON COUNTY
ROAD 10 NEAR ATHENS
REPORTEkD BY 911 CENTER
0400 PM 3 W NEW MARSHFIELD OH 1.00 INCH HAIL
05/17/01 ATHENS REPORTED BY
SPOTTERSLocal storm report, May 17, 4:51 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
451 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....x
0445 PM RAVENSWOOD WV EST 60 MPH TSTM WIND GUST
05/17/01 JACKSON POWER OUT IN RAVENSWOOD
REPORTED BY SPOTTERSSpecial weather statement, May 17, 5:10 PM EDT, 2 minutes before
WVZ024>026-033>035-172315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 510 PM EDT THU MAY 17 2001 ...HEAVY RAINS MOVING THROUGH THE REGION... A LINE OF STRONG STORMS WILL BE MOVING THROUGH THE REGION DURING THE NEXT 1 TO 2 HOURS. THESE STORMS HAVE HAD A HISTORY OF PRODUCING RAINFALL AMOUNTS OF 0.50 TO 1.00 INCHES OF RAIN IN AN HOUR. WITH THE GROUND WET FROM PREVIOUS RAINS...SOME WATER PROBLEMS CAN BE EXPECTE*D. THESE STORMS WILL ALSO CONTAIN STRONG WINDS AND SMALL HAIL. PERSONS TAKE EXTRA TIME FOR TRAVEL.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:19 AM EDT | Flash Flood Warning | RLX | Raleigh | 3 hr |
| May 17, 1:43 AM EDT | Flash Flood Warning | RLX | Wyoming | 3 hr |
| May 17, 3:00 AM EDT | Flash Flood Warning | RLX | Boone | 3 hr |
| May 17, 5:53 AM EDT | Flash Flood Warning | RLX | Boone | 4 hr |
| May 17, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 38 min |
| May 17, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason | 38 min |
| May 17, 4:56 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 34 min |
| May 17, 5:00 PM EDT | Severe Thunderstorm Warning | RLX | Wirt | 30 min |
| May 17, 5:37 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 38 min |
| May 17, 5:37 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 38 min |
| May 17, 6:15 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Webster | 30 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.